Williams et al presented two cases of biopsy-proven facial follicular mucinosis (FM), apparently induced by infliximab, with a normal tissue CD4/CD8 ratio of 2/1 and the presence of CD7, thereby ruling out CTCL. The first case was a 23 year-old man with Crohn disease; the other patient was a 16 year-old girl with polyarticular juvenile arthritis. Both developed a positive ANA with a negative dsDNA. The girl also had positive anti-histone antibodies. Infliximab was discontinued in both patients – his lesions resolved with the use of intralesional corticosteroids, and she responded to isotretinoin. The authors note that drug-induced FM has been reported with other drugs (imatinib, oxcarbemazepine, captopril, dextromethorphan). Follicular mucinosis has been previously reported in association with SLE, and lupus may present as dermal mucinosis. The appearance of a reversible lupus-like syndrome with TNF-a inhibitors is well known (1). The authors’ hypothesis that the TNF-a induced autoantibodies leading to increased deposition of glycoaminoglycans is plausible, cogent, and spot-on.
While I completely agree with their conclusion, are other factors are at play? For example, whenever mucin is present, I always think it is necessary to rule out autoimmune thyroid disease and check a SPEP. Grice et al reported a case of generalized FM in a 44 year-old woman who became hypothyroid following RAI treatment of Graves disease (2). TSH-regulated TNF-a receptors are present in thyroid tissue. Perhaps infliximab or anti-infliximab antibodies may have been responsible for the development of hypothyroidism in a patient with sarcoidosis treated with infliximab (3). Lesiak et al reported the case of a 66 year-old psoriatic woman with a history of hypothyroidism, who developed dermal mucinosis following treatment with infliximab and adalimumab, and ultimately ustekinumab. The timing of the mucinosis suggested that the TNF-a inhibitors were responsible (4).
In conclusion, we should be vigilant for mucinoses in patients treated with TNF-a inhibitors, including FM. We must not wall off any new theories regarding the pathogenesis of this phenomenon.
- Williams RF, et al. Infliximab-induced follicular mucinosis of the face. Int J Dermatol 2016; June 23 [Epub ahead of print].
- Grice K, et al. Generalized follicular mucinosis with myxaedema. Proc R Soc Med 1968; 61: 717-20.
- Cerniglia B, Judson MA. Infliximab-induced hypothyroidism: A novel case and postulations concerning the mechanism. Case Rep Med 2013: 2013:216939.
- Lesiak A, et al. Can biologic treatments induce cutaneous focal mucinosis? Postepy Dermatol Alergol 2014; 31: 413-6.